Alert archive / Maine / Gale Warnings in 2018
Gale Warning 39, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Dec 20, 2018, 3:08 AM EST. It took effect at Dec 21, 2018, 10:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 3:08 AM EST (08:08 UTC)
- In effect from
- Dec 21, 2018, 10:00 AM EST
- Expired
- Dec 22, 2018, 3:27 AM EST
- In force
- 17 hr
- Issued by
- NWS Caribou, ME
The text
As transmitted.
676 WHUS71 KCAR 200808 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 308 AM EST Thu Dec 20 2018 ANZ050>052-201615- /O.UPG.KCAR.GL.A.0023.181221T1500Z-181222T1000Z/ /O.NEW.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 308 AM EST Thu Dec 20 2018 ...GALE WARNING IN EFFECT FROM 10 AM FRIDAY TO 5 AM EST SATURDAY... The National Weather Service in Caribou has issued a Gale Warning, which is in effect from 10 AM Friday to 5 AM EST Saturday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Southeast winds 25 to 35 kt with gusts up to 45 kt. Seas 14 to 18 feet on the coastal waters and 5 to 8 feet on the intra coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
10 follow-up statements
477 WHUS71 KCAR 201126 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 626 AM EST Thu Dec 20 2018 ANZ050>052-201930- /O.CON.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 626 AM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 5 AM EST SATURDAY... * WINDS AND SEAS...Southeast winds 25 to 35 kt with gusts up to 45 kt. Seas 14 to 18 feet on the coastal waters and 5 to 8 feet on the intra coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ CB
493 WHUS71 KCAR 201508 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 1008 AM EST Thu Dec 20 2018 ANZ050>052-202315- /O.CON.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1008 AM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with gusts up to 45 kt. Seas 11 to 16 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
514 WHUS71 KCAR 202006 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 306 PM EST Thu Dec 20 2018 ANZ050>052-210415- /O.CON.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 306 PM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with gusts up to 45 kt. Seas 11 to 16 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
336 WHUS71 KCAR 210141 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 841 PM EST Thu Dec 20 2018 ANZ050>052-211200- /O.CON.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 841 PM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with gusts up to 45 kt. Seas 10 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ VJN
472 WHUS71 KCAR 210734 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 234 AM EST Fri Dec 21 2018 ANZ050>052-212015- /O.CON.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 234 AM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 25 to 35 kt with gusts up to 45 kt. Seas 12 to 17 feet on the coastal waters and 6 to 9 feet on the intra-coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ TF/CB
254 WHUS71 KCAR 211423 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 923 AM EST Fri Dec 21 2018 ANZ050>052-212230- /O.CON.KCAR.GL.W.0039.181221T1500Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 923 AM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with a few gusts up to 50 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
704 WHUS71 KCAR 212023 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 323 PM EST Fri Dec 21 2018 ANZ050>052-220430- /O.CON.KCAR.GL.W.0039.000000T0000Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 323 PM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with a few gusts up to 50 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
335 WHUS71 KCAR 220138 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 838 PM EST Fri Dec 21 2018 ANZ050>052-221000- /O.CON.KCAR.GL.W.0039.000000T0000Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 838 PM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with gusts up to 45 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ VJN
024 WHUS71 KCAR 220226 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 926 PM EST Fri Dec 21 2018 ANZ050>052-221000- /O.CON.KCAR.GL.W.0039.000000T0000Z-181222T1000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 926 PM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... * WINDS AND SEAS...South winds 20 to 30 kt with gusts up to 45 kt. Seas 9 to 17 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ VJN
986 WHUS71 KCAR 220827 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 327 AM EST Sat Dec 22 2018 ANZ050>052-221630- /O.CAN.KCAR.GL.W.0039.000000T0000Z-181222T1000Z/ /O.NEW.KCAR.SC.Y.0098.181222T0827Z-181223T1200Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 327 AM EST Sat Dec 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Caribou has issued a Small Craft Advisory, which is in effect until 7 AM EST Sunday. The Gale Warning has been cancelled. * WINDS AND SEAS...South winds 15 to 25 kt with a few gusts up to 35 kt early this morning and again this evening. Seas 12 to 17 feet on the coastal waters and 6 to 9 feet on the intra-coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Dec 20, 12:21 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 20, 12:21 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1221 AM EST Thu Dec 20 2018
.SYNOPSIS...
High pressure will build tonight and then move east on
Thursday. Low pressure will track west of the region Friday
through Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
1215am Update: Tweaked sky cover based on current conditions,
otherwise no changes. Cloud deck around 3000 ft AGL moving in
from west to east and allowing temperatures to level off or rise
most areas tonight. No precip with these clouds.
Orgnl Disc: The cold, dry air mass remains in place for tonight
and temperatures will drop quickly this evening. Lows tonight
will occur mostly before midnight in northern zones before low
clouds arrive from Quebec. These clouds are readily identified
on METSAT imagery with a weak warm front pushing northeastward.
Used bias-corrected guidance for the most part to capture
rapidly falling temps this evening...and then model trend
guidance to level out these lows after midnight. The low clouds
will persist in the northern zones into Thursday morning under a
large subsidence inversion. The clouds keep Thursday's highs in
the lower to mid 30s in the north versus lower 40s towards
Bangor and the coast. The forecast highs are bit higher than
most guidance as the morning inversion will be really shallow
and expect sfc heating to occur in a slightly deeper layer than
advertised by guidance.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Low pressure will lift north along the Appalachians Thursday
night, crossing western New England Friday. The low then lifts
north across Quebec province Friday night through Saturday,
drawing a cold front across the region later Saturday. Clouds
will increase early Thursday night, with precipitation expanding
across the region overnight through early Friday. Precipitation
will start in the form of freezing rain across much of the
region, with rain along the Downeast coast. Temperatures will
warm later Thursday night. Freezing rain is expected from
interior Downeast areas northward early Friday. With warming
temperatures, precipitation should steadily transition to rain
northward across the forecast area through the morning into the
early afternoon across the Saint John Valley. Ice accumulations
are generally expected to be around a tenth of an inch or less,
though slightly greater totals are possible across mostly
northwest areas and the Saint John Valley. Temperatures will be
near steady Friday night. Precipitation will remain in the form
of rain across the forecast area Friday night through much of
Saturday, tapering to showers Saturday afternoon. The rain
showers could begin to mix with snow showers across northwest
areas later Saturday afternoon in the wake of the cold front.
Rain could be heavy a times across central and Downeast portions
of the forecast area Friday afternoon into the evening. Storm
total rain accumulations from Thursday night through Saturday
are generally expected to range from 2.00 to 2.50 inches
Downeast, with 1.50 to 2.00 inches across central areas to 1.00
to 1.50 inches north. With temperatures ranging through the 40s
Friday into Saturday, the snowpack will be melting. Runoff from
the melting snowpack and rain will lead to rising river levels
Friday into Saturday. This could cause ice to break up and
possibly jam on rivers. The better chances of ice jams will
occur along, and south of, a line from southern Piscataquis
county to northern Washington county including the Piscataquis
River and tributaries. Poor drainage flooding and ponding of
water is possible across the entire forecast area wherever storm
drains are blocked with ice and snow. A strong low level jet
will cross the region Friday afternoon through early Friday
night, with the strongest southeast to south winds expected
along the Downeast coast where wind gusts of 40 to 50 mph are
possible. Wind gusts of 30 to 40 mph are possible across
interior Downeast areas, with gusts up to around 30 mph across
northern areas. Warm air over the snowpack will also support
patchy fog Friday afternoon through early Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The cold front will exit across the Maritimes Saturday night.
Could still have a chance of snow/rain showers north, with a
slight chance of rain showers Downeast, early Saturday night.
High pressure will build across the region Sunday with generally
partly cloudy skies north, partly cloudy/mostly clear Downeast.
A disturbance crossing the region could bring a slight chance of
snow showers Monday. High pressure is expected to build across
the region Tuesday through early Wednesday with generally partly
cloudy skies. Another disturbance could approach from the west
later Wednesday with a slight chance of snow showers. Near
normal level temperatures are expected Sunday. Slightly below
normal level temperatures are expected Monday through Wednesday.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
NEAR TERM: The prevailing condition will be VFR except MVFR
cigs north of HUL after midnight. These cigs will continue into
midday Thursday.
SHORT TERM: Conditions will lower to MVFR/IFR levels Thursday
night through early Friday with freezing rain and rain
expanding across the region. IFR/LIFR conditions are then expected
Friday through early Saturday, with MVFR/IFR conditions later
Saturday through Saturday night. Occasional MVFR conditions are
possible across the north and mountains early Sunday. Otherwise,
generally VFR conditions are expected across the region Sunday
into early Monday. Occasional MVFR conditions are possible
later Monday. A strong low level jet will cross the region
Friday afternoon through early Friday night which could produce
low level wind shear, particularly across Downeast areas.
&&
.MARINE...
NEAR TERM: No significant issues are expected as winds slowly
decrease as high pressure builds over the waters.
SHORT TERM: Winds/seas will be below small craft advisory levels
Thursday night. Winds will increase Friday along with building
seas. A Gale Watch has been issued from Friday morning through
late Friday night. Visibilities will be reduced in rain and fog
Friday into Saturday.
&&
.TIDES/COASTAL FLOODING...
There is the potential for splashover around the time of high
tide Friday evening with building seas and strong onshore
winds. A more significant coastal flood threat could exist with
the Saturday morning high tide with higher tide levels expected
along with still large waves. The strongest onshore wind will
occur late Friday into Friday evening around high tide which is
at 9:33 pm EST at Bar Harbor.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Friday morning through late Friday night for
ANZ050>052.
&&
Near Term...Foisy/VJN
Short Term...Norcross
Long Term...Norcross
Aviation...Foisy/VJN/Norcross
Marine...Foisy/VJN/Norcross
Tides/Coastal Flooding...Hazardous weather outlook, Dec 19, 4:55 PM EST, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 455 PM EST Wed Dec 19 2018 MEZ001>006-010-011-015>017-029>032-201200- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 455 PM EST Wed Dec 19 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure will track west of the region Friday through Saturday. Light freezing rain can be expected Thursday night into Friday morning north of the immediate coast. All rain can be expected Friday afternoon with heavy rain possible across central and Downeast portions of the region into the evening. This could result in minor flooding in low lying and poor drainage areas, along with possible ice movement on area rivers. In addition, a strong southeast wind of 20 to 30 mph with gusts of 40 to 50 mph is expected along the Downeast coast Friday afternoon into Friday evening which could lead to some power outages. Splashover is possible around the time of high tide Friday evening, with a better chance of coastal flooding with high tide Saturday morning. Please continue to monitor the latest forecasts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-201200- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 455 PM EST Wed Dec 19 2018 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Norcross
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:08 AM EST | High Wind Watch | CAR | Hancock, Washington | 12 hr |
| Dec 20, 3:08 AM EST | Winter Weather Advisory | CAR | Aroostook, Penobscot, Piscataquis, Somerset, Washington | 32 hr |
| Dec 20, 3:09 AM EST | Flood Watch | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 60 hr |
| Dec 20, 3:08 PM EST | High Wind Warning | CAR | Hancock, Washington | 36 hr |
| Dec 20, 3:08 PM EST | Wind Advisory | CAR | Hancock, Penobscot, Washington | 36 hr |
| Dec 20, 3:42 PM EST | Coastal Flood Advisory | CAR | Hancock, Washington | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.